A Pregabalin Paradoxical Reaction
Recently, I was prescribed Pregabalin for Generalized Anxiety Disorder and Fibromyalgia - not an uncommon combination (but a little unusual for me, being a man). After a long titration period of three weeks and a week at the therapeutic dose of 300mg per day, I felt not too bad at all.
I had some of the expected adverse effects - dizziness, light-headedness etc. But my GAD was at its lowest level it has ever been and the FM neck pain seemed to be diminished - or maybe I just wasn't noticing it so much. All marvellous, or so I thought!
Then I began to get a strange feeling after every morning 150mg dose - for the next three hours, first I felt uneasy, then properly anxious, then on the verge of a panic attack. I thought this could not be right, that Pregabalin was supposed to stop this progression into that awful pit of horrors.
So I began trawling the internet for an explanation and to see if any other folks had suffered the same delayed-onset adverse reactions. And it turned out that there were many Pregabalin users who had also found themselves disconcertingly in the weird situation of taking a medication which actually provoked or exacerbated the very problems it was meant to alleviate.
It seems that it is not unusual for many prescription drugs to have paradoxical reactions. Nevertheless, it is a rare doctor of medicine who will tell a patient that a prescribed medicine can sometimes make matters worse.
Now I'm in a dilemma: keep taking the Pregabalin and hope for an improvement, or quit it...? If I quit it, it will take about the same length of time I have been taking it to slowly reduce the dose to nothing. If I stay on it and don't get an improvement I'm just prolonging the problem. Furthermore, even if I do come off it, what do I have prescribed for me next? Any anxiolytic medication has its adverse effects - some worse than others - and there is no way of knowing if paradoxical reactions will happen again....